Winter Weather, Boyd
- When
- February 11, 4:00 AM EST to 10:11 PM EST
- Where
- Boyd forecast zone
- Reported by
- Public
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Beginning early in the morning on February 11th, a complex weather system arrived over the Central Appalachians and brought a slew of precipitation types to the area. In northeast Kentucky, onset precipitation fell as snow through the early afternoon before switching over to rain and freezing rain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Beginning early in the morning on February 11th, a complex weather system arrived over the Central Appalachians and brought a slew of precipitation types to the area. In northeast Kentucky, onset precipitation fell as snow through the early afternoon before switching over to rain and freezing rain. Surface temperatures would continue to oscillate through the overnight hours and maintained a variety of precipitation types. This system departed eastward beginning on February 12th, with warmer temperatures infiltrating the area. This then promoted predominantly rain for the conclusion of this event. With the help of local cooperative observers and trained spotters, between 1 to 3 inches of snow were observed, primarily on the morning of February 11th. Lawrence County was nestled within the sharp corridor of the highest snowfall totals in eastern Kentucky based on the path of the winter storm, and narrowly reached winter storm criteria with 4 to 5 inches of snow measured across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 3:19 AM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
319 AM EST Tue Feb 11 2025
.SYNOPSIS...
Significant winter storm today, continuing in the mountains into
Thursday, with heavy rain far south. Additional snow and
flooding concerns round out the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 315 AM Tuesday...
Key Points:
* Complex system set to bring a multitude of weather hazards
today, including accumulating snow, freezing rain, and
flooding from heavy rain.
* Unsettled weather set to rule the roost through the duration
of the near term forecast period and beyond.
Radar early this morning depicts the arrival of light
hydrometeors invading the southern coalfields of Virgina and
West Virginia. While still fairly dry near the surface,
observations in southern Kentucky indicate rain and snow have
now begun to reach the ground, which should also be the case
soon for our southern zones in the next few hours. The
precipitation shield will continue to spread northward during
the predawn hours and should encompass the entire forecast area
by mid-morning.
Thermal profiles will play a big role in precipitation types
and overall accumulations during the forecast period. A
breakdown of this disturbance will be discussed below by
geographic regions.
Starting in the southwest Virginia and southwestern West
Virginia, where early morning showers will start off as snow and
quickly transition over to a wintry mix after daybreak, then
fully to rain by late morning. The best opportunity to receive
accumulating snow showers will be between now and sunrise, with
forecast snow totals still holding steady around 2 to 4 inches.
While a slight shift to the south with the storm has raised
concern for higher accumulations across parts of southern
Virginia, particularly for elevations greater than 2500 feet,
felt it was best to hold onto the Winter Weather Advisory for
this portion of our forecast area, as snow will quickly vanish
with the arrival of warmer air aloft later this morning, forcing
the transition over to rain.
Periods of moderate to heavy rain will then encompass this
region through tonight into Wednesday, with increasing concern
for flooding. This area has faced multiple rounds of rain within
the past two weeks, leaving soil conditions very susceptible to
any additional amounts of rain that could stem from this
complex system. A Flood Watch will therefore be in effect for
these areas through Wednesday morning. Did opt to include an
additional tier of counties to this Watch, including Lincoln,
Boone, and Raleigh County due to known high water issues that
have already occurred within the month of February.
For portions of the Ohio River Valley, a tight demarcation
signifying the changeover from snow to rain will edge into the
area by this afternoon, and could chip away at overall
accumulation totals. Winter Storm Warnings remain in effect for
counties that are progged to receive 3 to 6 inches of snow, with
the pinnacle time to observe these heavier showers being from
daybreak to the early afternoon. Portions of southeast Ohio that
remain in a Winter Weather Advisory for today are anticipated
to receive 1 to 4 inches of snow, with lesser amounts across our
extreme northwestern zones. A slew of precipitation types
battle for the predominant spot overnight tonight, with rain,
freezing rain, and snow facing off across northeast Kentucky,
southeast Ohio, and western West Virginia.
In the Charleston metro and areas north of the I-77/I-79
juncture, heavy snow this morning will gradually transition over
to rain during peak heating hours this afternoon. If the
current forecast holds, these locations will obtain anywhere
between 4 to 6 inches of snow before the changeover to rain
later today, so the Winter Storm Warning will remain firmly in
place. A swath of freezing rain could also transpire late
tonight as this concentrated portion of the system departs
eastward. This would allow for a light glaze of ice to stretch
across the Route 50 corridor and up into parts of northeast WV
by the end of the forecast period. While the bulk of this area
will be faced with rain by this portion of the forecast, will
maintain the current expiration timing of winter headlines to
capture this brief opportunity for ice Wednesday morning.
Wrapping things up along the spine of the Appalachians, where
efficient snow production through much of today could result in
accumulations ranging from 5 to 10 inches, with the highest
amounts occurring along the ridgetops. As warmer air aloft is
ushered in from the southwest, snow in these locations late
tonight will transition over to freezing rain, which will then
turn our attention over to ice accumulations heading into
midweek. Ice totals on the order of a few tenths of an inch
could be picked up within freezing rain during this portion of
the forecast period.
This complex weather system will continue to rule the roost on
Wednesday and into the first half of the short term period. With
multiple headlines out today, continue to monitor the forecast
for any changes and updates as this storm gets underway. The
multitude of weather hazards are expected to impact this morning
and evening's commutes for all parts of the forecast area
regardless of precipitation type.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 315 AM Tuesday...
Elected to issue an Ice Storm Warning for Pocahontas and
portions of Randolph County for Wednesday into Thursday to
account for forecast ice totals on the order of a quarter to a
half an inch within prolonged freezing rain.
As of 220 AM Tuesday...
A disturbance ahead of the next surface low Wednesday into Wednesday
night will bring a second surge of moisture to the area, with some
freezing rain/drizzle possible across portions of the northeast WV
mountains and also potentially some freezing drizzle across portions
of northern WV and SE Ohio as the warm air inversion sets up ahead
of surface warming, where temperatures will still be a few degrees
below freezing at the surface Wednesday morning, primarily impacting
a line north of Huntington-Charleston-Beckley before a changeover to
rain is expected everywhere outside of Pocahontas county and SE
Randolph where colder temperatures will continue to reside in the
mountains and cold air damming keeps surface temperatures cooler for
a prolonged period of time across the Greenbrier Valley into late
morning Wednesday.
The northeast WV mountains will likely remain all freezing rain for
the duration of the event with up to a half an inch of freezing rain
possible. The rest of the area should be all rain by Wednesday
afternoon with additional rainfall of around a half inch to an inch
across the eastern half and southwestern portions of the forecast
area to a quarter to half an inch across SE Ohio and northern WV
through Thursday. This will still likely lead to flooding issues
given antecedent heavy wet snow event and rainfall, as well as
rivers and creeks running high due to previous heavy rain
events, especially across SW WV/WV mts and SW VA where a Flood
Watch is currently in effect. Precipitation should exit the area
by Thursday night.
Within this warm air advection regime, temperatures are expected to
be mild through the short term each day, high's in the upper 40's to
mid 50's, with Friday being the coldest of the three days where
temperatures become more seasonable into the low upper 30's/low 40's
with cooler temperatures around freezing in the mtns.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 220 AM Tuesday...
A much broader system approaches this weekend in the form of a
positively tilted trough ushering in unseasonably high PWATs and
providing an extended period of warm moisture advection, which will
also lead to unseasonably warm temperatures Saturday and Sunday into
the low to mid 50's. This event appears to be more concerning
flooding wise as we expect the dominant precipitation type to remain
all rain through the event, with some possible freezing rain in the
usual cold air damming spots across the northeast mountains and
Greenbrier Valley, but it appears that will likely be brief in
nature before a transition to all rain.
A significant amount of rainfall is expected for this event and as
such, WPC has placed our entire area under a SLGT risk for excessive
rainfall for Sunday. Probabilistic guidance suggests at least a 50%
chance for the entire forecast area to receive over an inch and
a half of rain, with central and southern WV likely exceeding
2" by end of event. This will likely result in potentially
significant areal and river/stream flooding as soils remain
saturated and will have little recovery time between Thursday
night to Saturday.
Rain will likely briefly changeover to snow Sunday evening/night as
strong cold air advection begins across the area before moisture
evacuates after the frontal passage. This could potentially lead to
some light accumulations but it is too far out to discern any
amounts.
After the frontal passage, cold air returns briefly Sunday night
into Monday with low temperatures in the teens to even single digits
across the mountains expected before we struggle to get above
freezing across the entire area Monday.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
As of 1235 AM Tuesday...
A WINTER STORM WILL IMPACT MUCH OF THE AREA ON TUESDAY...
Quiet flight conditions will become fleeting throughout the
overnight hours as a complex system ventures up from the south.
This disturbance will bring a multitude of weather hazards,
including snow and freezing rain during the TAF period, which as
a result will yield lowering ceilings and vsbys throughout the
day. The pinnacle time for this event is progged to occur late
Tuesday morning before parts of the area see potential for a
changeover from snow to rain. Hazardous flight conditions will
be present throughout the day Tuesday due to this wintry mix.
Little to no improvements are expected by the end of the valid
TAF period as the low pressure system remains center stage over
the area heading into midweek. Surface flow will be light
through much of the day Tuesday, with the exception of stronger
southeasterly flow nestled around BKW.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing of onset precipitation Tuesday
morning may vary. Ceiling and visibility restrictions may
become lower under heavier precipitation during the afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 02/11/25
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY H H H H H H M M H H M M
HTS CONSISTENCY H H H H H M L L M M M M
BKW CONSISTENCY H H H H L M H L M M M M
EKN CONSISTENCY H H H H H H H H M M H H
PKB CONSISTENCY H H H H H H H H M L H H
CKB CONSISTENCY H H H H H H H H L M M H
AFTER 06Z WEDNESDAY...
Widespread IFR likely late Tuesday night in areas of snow, rain
and, in the mountains Tuesday night, even freezing rain. IFR
possible in mainly rain Wednesday afternoon and night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 11 AM EST Wednesday for WVZ005>009-
013>019-025>030-033-034-039-040-515>526.
Winter Weather Advisory until 11 AM EST Wednesday for WVZ010-
011-020-031-032.
Winter Weather Advisory until 7 PM EST this evening for WVZ024.
Flood Watch from noon EST today through Wednesday morning for
WVZ013-024>026-033-034-515-516.
Ice Storm Warning from 11 AM Wednesday to 4 AM EST Thursday
for WVZ523-524-526.
OH...Winter Storm Warning until 11 AM EST Wednesday for OHZ085>087.
Winter Weather Advisory until 11 AM EST Wednesday for OHZ066-
067-075-076-083-084.
KY...Winter Storm Warning until 11 AM EST Wednesday for KYZ101>103-
105.
VA...Winter Weather Advisory until 7 PM EST this evening for VAZ003-
004.
Flood Watch from noon EST today through Wednesday morning for
VAZ003-004.
&&
SYNOPSIS...28/MEK
NEAR TERM...MEK
SHORT TERM...28/MEK
LONG TERM...28
AVIATION...MEKHazardous Weather Outlook National Weather Service Charleston WV 325 AM EST Tue Feb 11 2025 WVZ523-524-526-120830- Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph- 325 AM EST Tue Feb 11 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... ...ICE STORM WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Ice Storm Warning. Additional rainfall this week will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ518-520-522-120830- Southeast Fayette-Southeast Nicholas-Southeast Webster- 325 AM EST Tue Feb 11 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Additional rainfall this week will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ085>087-WVZ005>009-014>019-027>030-039-040-517-519- 521-525-120830- Greenup-Carter-Boyd-Lawrence KY-Meigs-Gallia-Lawrence OH-Wayne- Cabell-Mason-Jackson WV-Wood-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Clay-Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Fayette- Northwest Nicholas-Northwest Webster-Northwest Randolph- 325 AM EST Tue Feb 11 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Additional rainfall this week will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083-084-WVZ010-011-020-031-032-120830- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler- Doddridge-Harrison-Taylor- 325 AM EST Tue Feb 11 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Additional rainfall this week will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024-120830- Dickenson-Buchanan-Mingo- 325 AM EST Tue Feb 11 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...FLOOD WATCH REMAINS IN EFFECT FROM NOON EST TODAY THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additional rainfall this weekend will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ013-025-026-033-034-515-516-120830- Lincoln-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 325 AM EST Tue Feb 11 2025 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... ...FLOOD WATCH REMAINS IN EFFECT FROM NOON EST TODAY THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Flood Watch. Additional rainfall this weekend will impose ongoing concern for flooding as ground conditions remain very saturated. Local creeks, streams, and rivers may once again rise out of their banks. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
3 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230763, 1230764, 1230765, 1230766.